Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 31, NWS Newport/Morehead City, NC

September 15, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 15, 2019, 8:20 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2019, 8:20 PM EDT (00:20 UTC)
Expired
Sep 16, 2019, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WHUS42 KMHX 160020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Sun Sep 15 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
MONDAY...

.The combination of easterly and southeasterly swell will produce
dangerous rip currents, shorebreak, and strong longshore currents
along area beaches on Monday. These conditions are expected to
continue through the middle of the week.

NCZ195-196-199-203>205-161530-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-190916T0000Z/
/O.NEW.KMHX.BH.S.0031.190916T0020Z-190917T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
820 PM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak, and strong longshore currents.

* LOCATIONS...All eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop are a couple of hours before and after low tide,
  which will occur around 330 PM Monday afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
2 follow-up statements
978 
WHUS42 KMHX 160746
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
346 AM EDT Mon Sep 16 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED ALONG AREA BEACHES MONDAY...

.The combination of easterly and southeasterly swell will produce
dangerous rip currents, shorebreak, and strong longshore currents
along area beaches on Monday. These conditions are expected to
continue through the middle of the week.

NCZ195-196-199-203>205-162000-
/O.CON.KMHX.BH.S.0031.000000T0000Z-190917T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
346 AM EDT Mon Sep 16 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak, and strong longshore currents.

* LOCATIONS...All eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop are a couple of hours before and after low 
  tide, which will occur around 330 PM Monday afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
196 
WHUS42 KMHX 170013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Mon Sep 16 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH 
THREAT OF RIP CURRENTS ARE EXPECTED ALONG AREA BEACHES 
TUESDAY...

.The combination of easterly and southeasterly swell will produce
dangerous rip currents, shorebreak, and strong longshore currents
along area beaches on Tuesday. These conditions are expected to 
continue through the end of the week.

NCZ195-196-199-203>205-171215-
/O.EXP.KMHX.BH.S.0031.000000T0000Z-190917T0000Z/
/O.NEW.KMHX.BH.S.0032.190917T0013Z-190918T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
813 PM EDT Mon Sep 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued 
a Beach Hazards Statement, which is in effect through Tuesday 
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak, and strong longshore currents.

* LOCATIONS...All eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop are a couple of hours before and after low tide,
  which will occur around 4 PM Tuesday afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help. 

Shore break occurs when waves break directly on the beach. The 
most common injuries with strong shore break are neck and back 
injuries, which most often occur when the powerful surf throws a 
swimmer or surfer head first into the bottom. It is extremely 
important to protect your head and neck whenever you are in 
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 15, 6:01 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 15, 6:01 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
601 PM EDT Sun Sep 15 2019

.SYNOPSIS...
High pressure will extend over the area through much of next
week. Another back door cold front will move through by Tuesday
night. Tropical Cyclone Humberto will bring rough marine
conditions and strong rip currents to the waters next week but
little other direct impacts to eastern North Carolina. Fall-like
weather filters in to close out the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 350 PM Sunday...Isolated showers will dissipate rapidly
after sunset. As diurnal clouds diminish with loss of heating,
the stage will be set for excellent radiational cooling with
clear skies and light winds. This will result in another round
of dense fog and stratus forming after midnight. Fairly uniform
low temperatures are expected across the region tonight,
ranging from 69 well inland to 74 degrees beaches.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 350 PM Sunday...A carbon copy of the past several days is
expected Monday with partly sunny skies and only isolated
showers as a persistent surface trough lingers near the NC
coast. Followed guidance trends with high temperatures a couple
of degrees warmer in most spots Monday with lower 90s inland and
mid/upper 80s beaches.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sunday...The work week will start off with a
strong upper ridge centered over the central CONUS, and upper
trough over New England and Mid-Atlantic states, and TC Humberto
centered east of Jacksonville, FL. Meanwhile, TC Humberto is
expected to make an ENE turn well east of the GA/SC coast.

Tuesday...Weak shortwave energy and an attendant backdoor cold
front pushes south across the area bringing isolated to widely
scattered showers across the area while Humberto continues to
slowly track ENE well to the south.

Wednesday through Thursday...Strong high pressure builds in
from the north through the end of the week while Humberto
continues to track ENE across the western Atlantic. Tight
pressure gradients between these systems will bring breezy
northeast winds and a cooler and drier airmass that will give us
a first hint of fall. Highs expected generally in the 70s area
wide. Low temps will drop back into the mid/upr 50s interior to
60s on the beaches. Will have to watch for beach erosion and
perhaps some minor coastal flood issues for prone areas of the
OBX due to the prolonged gusty NE winds and high surf.

Saturday through Sunday...Nerly gradient begin to relax by the
weekend as the high becomes centered over the area bringing
lighter winds and a moderating airmass with dry conditions
continuing across the region. High temps moderate back to near
climo in the 80s, with lows into the 60s.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday /...
As of 130 PM Sun...Mainly VFR for all sites through early
evening, then high confidence in LIFR/IFR conditions developing
5-7Z in fog and low stratus clouds with strong radiational
cooling expected overnight. The IFR conditions should improve to
MVFR by 14Z but sub VFR conditions could persist into early
afternoon as the fog and low clouds will be slow to dissipate.
VFR conditions are expected after 18Z.

Long Term /Mon night through Fri/...
As of 330 PM Sunday...Pred VFR conditions expected for most of
the long term, though patchy fog will be possible again Tuesday
morning. A backdoor cold front pushes across the area on Tue
with some iso showers possible. Strong high pressure builds in
late Tue through the end of the week with Humberto passing well
offshore bringing tightening pressure gradients and gusty north
to northeast winds. Limited fog threat with dry air mass in
place.

&&

.MARINE...
Short Term /Tonight and Monday/...
As of 350 PM Sunday...No changes to previous thinking. Latest
Wavewatch, SWAN and ECMWF wave models show the beginning of the
SE swell from Humberto arriving along our southern coastal
waters around midday Monday. Issued a SCA earlier for the waters
south of Hatteras starting at 16Z Monday, and for the waters
from Oregon Inlet to Hatteras beginning at 00Z Tuesday. Tonight,
winds should be E/NE at 10 knots or less with seas running 4-5
feet with 8-10 second swells. Winds continue E/NE 5-15 knots
Monday, but seas edge up to 6 feet or better by midday Monday.

Long Term /Monday night through Friday/...
As of 350 PM Sun...SCA conditions expected through much of the
long term with gusty nerly winds, large seas and and dangerous
surf conditions as combined swells from TC Humberto and pressure
gradient between building high pressure and Humberto well
offshore impact the coastal waters.

A backdoor cold front will push across the area Tuesday with
strong high pressure building in form the north through the
remainder of the week and TC Humberto continuing to track ENE
well away from the area. NE winds continue to strengthen
on Tue, peaking on Wed around 20-30 kt, then only slowly
diminish on Thu, becoming lighter on Fri in the 10-20 kt range.
Swell from Humberto will peak around 8-11 ft Wednesday into
Thursday, the begin to slowly subside on Friday, though remain
above 6 ft into at least the first part of the weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory from noon Monday to 3 PM EDT Saturday for
     AMZ154-156-158.
     Small Craft Advisory from 8 PM Monday to 3 PM EDT Saturday for
     AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...SK/TL
AVIATION...JME/TL
MARINE...JME/CTC/TL
Hazardous weather outlook, Sep 15, 7:59 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
759 PM EDT Sun Sep 15 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-170000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
759 PM EDT Sun Sep 15 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-170000-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
759 PM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Minor coastal flooding, beach erosion, and ocean overwash are
possible mid to late week as strong northeast winds combine with
large swells from Tropical Cyclone Humberto. Strong rip currents will
persist through this week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.